Alert archive / Oregon / High Wind Warnings in 2018
High Wind Warning 1, NWS Medford, OR
NWS Medford, OR issued this high wind warning at Jan 10, 2018, 2:30 PM PST for 5 counties in Oregon. It took effect at Jan 11, 2018, 4:00 AM PST. It was in force for 21 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 10, 2018, 2:30 PM PST (22:30 UTC)
- In effect from
- Jan 11, 2018, 4:00 AM PST
- Expired
- Jan 12, 2018, 1:00 AM PST
- In force
- 21 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 89 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 10:30 AM PST | NON-TSTM WND GST 72 | 9 Sse Summer Lake, OR | SOME LOCAL BARNS IN THE AREA ARE RECEIVING ROOF DAMAGE. |
| Jan 11, 10:30 AM PST | NON-TSTM WND DMG | 9 S Summer Lake, OR | OVERTURNED SEMI ON HIGHWAY 31 AT MILE MARKER 78. THE ROAD IS CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758 WWUS76 KMFR 102230 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 230 PM PST Wed Jan 10 2018 ...Strong gusty winds expected Thursday morning into Friday morning... .A cold front moving through Thursday into Friday is will bring windy conditions to portions of the southern Oregon coast and areas east of the Cascades Thursday morning into early Friday morning. ORZ030-031-111300- /O.UPG.KMFR.HW.A.0001.180111T1200Z-180112T1200Z/ /O.NEW.KMFR.HW.W.0001.180111T1200Z-180112T0900Z/ /O.EXT.KMFR.WI.Y.0002.180111T1200Z-180112T0900Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel and Valley Falls 230 PM PST Wed Jan 10 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 AM THURSDAY TO 1 AM PST FRIDAY... ...WIND ADVISORY NOW IN EFFECT FROM 4 AM THURSDAY TO 1 AM PST FRIDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 4 AM Thursday to 1 AM PST Friday. The High Wind Watch is no longer in effect. * Winds...In the warning areas, South to southwest 35 to 45 mph with gusts to 65 mph. In the advisory areas, south to southwest 25 to 35 mph with gusts to 45 mph. * Timing...Winds will increase very early Thursday morning, peak Thursday afternoon and evening, then diminish Thursday night into Friday morning. * Locations in the High Wind Warning include...Portions of Highway 395 between Valley Falls and Alkali Lake, portions of Highway 140 east of Lakeview and west of Adel, portions of Highway 31 between Paisley and Silver Lake, Highway 20 in Lake County, Winter Rim, and the Warner Mountains. * Locations in the Wind Advisory include...Summer Lake, Silver Lake, Paisley, Alkali Lake, Wagontire, Fort Rock, Adel, Valley Falls, and roadways in those areas. * Impacts...Steering will become more difficult due to crosswinds and wind gusts, especially for high profile vehicles. Loose items will be blown about. High profile vehicles should consider delaying travel in the high wind warning area during the valid time period. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ021-022-111300- /O.NEW.KMFR.HW.W.0001.180111T1200Z-180112T0000Z/ South Central Oregon Coast-Curry County Coast- 230 PM PST Wed Jan 10 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST THURSDAY... The National Weather Service in Medford has issued a High Wind Warning...which is in effect from 4 AM to 4 PM PST Thursday. * Winds...South 40 to 50 mph with gusts to 65 mph. * Timing...Winds will increase very early Thursday morning, peak around noon, then diminish Thursday afternoon. * Locations include...The capes, Port Orford, Humbug Mountain, and other exposed areas will experience the strongest winds. * Impacts...Steering will become more difficult due to crosswinds and wind gusts, especially for high profile vehicles. Loose items will be blown about. High profile vehicles should consider delaying travel in the high wind warning area during the valid time period. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ CAZ085-111300- /O.EXT.KMFR.WI.Y.0002.180111T1200Z-180112T0900Z/ Modoc County- 230 PM PST Wed Jan 10 2018 ...WIND ADVISORY NOW IN EFFECT FROM 4 AM THURSDAY TO 1 AM PST FRIDAY... * Winds...South and southwest 35 to 40 mph with gusts 45 to 55 mph. * Timing...Winds will increase very early Thursday morning, peak Thursday afternoon and evening, then diminish Thursday night into Friday morning. * Locations include...Highway 299 on Cedar Pass, the Warner Mountains, and portions of the Modoc Plateau near Perez. * Impacts...Steering is likely to become more difficult due to crosswinds and wind gusts, especially for high profile vehicles. Loose items will be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Stockton
3 follow-up statements
738 WWUS76 KMFR 110616 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1016 PM PST Wed Jan 10 2018 ...Strong gusty winds expected Thursday morning through Thursday night... .A cold front moving through Thursday into Thursday night will bring windy conditions to portions of the southern Oregon coast and areas east of the Cascades Thursday morning through Thursday night. ORZ030-031-120015- /O.CON.KMFR.HW.W.0001.180111T1200Z-180112T0900Z/ /O.CON.KMFR.WI.Y.0002.180111T1200Z-180112T0900Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel, Lakeview, and Valley Falls 1016 PM PST Wed Jan 10 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 1 AM PST FRIDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM THURSDAY TO 1 AM PST FRIDAY... * Winds...In the warning area...South to southwest 35 to 45 mph with gusts to 65 mph. In the advisory area...south to southwest 25 to 35 mph with gusts to 45 mph. * Timing...Winds will increase very early Thursday morning, peak Thursday afternoon and evening, then diminish later Thursday night. * Locations in the High Wind Warning include...Portions of Highway 395 between Valley Falls and Alkali Lake, portions of Highway 140 east of Lakeview and west of Adel, portions of Highway 31 between Paisley and Silver Lake including Summer Lake, Highway 20 in Lake County, Winter Rim, and the Warner Mountains. * Locations in the Wind Advisory include...Silver Lake, Paisley, Alkali Lake, Wagontire, Fort Rock, Adel, Valley Falls, and roadways in those areas. * Impacts...Steering will become more difficult due to crosswinds and wind gusts, especially for high profile vehicles. Loose items will be blown about. High profile vehicles should consider delaying travel in the high wind warning area during the valid time period. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ021-022-120000- /O.CON.KMFR.HW.W.0001.180111T1200Z-180112T0000Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Bandon and Port Orford 1016 PM PST Wed Jan 10 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM PST THURSDAY... * Winds...South 40 to 50 mph with gusts to 65 mph. * Timing...Winds will increase very early Thursday morning, peak around noon, then diminish Thursday afternoon. * Locations include...The capes, Port Orford, Humbug Mountain, and other exposed areas will experience the strongest winds. * Impacts...Steering will become more difficult due to crosswinds and wind gusts, especially for high profile vehicles. Loose items will be blown about. High profile vehicles should consider delaying travel in the high wind warning area during the valid time period. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ CAZ085-120015- /O.CON.KMFR.WI.Y.0002.180111T1200Z-180112T0900Z/ Modoc County- 1016 PM PST Wed Jan 10 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM THURSDAY TO 1 AM PST FRIDAY... * Winds...South and southwest 35 to 40 mph with gusts 45 to 55 mph. * Timing...Winds will increase very early Thursday morning, peak Thursday afternoon and evening, then diminish later Thursday night. * Locations include...Highway 299 on Cedar Pass, the Warner Mountains, and portions of the Modoc Plateau near Perez. * Impacts...Steering is likely to become more difficult due to crosswinds and wind gusts, especially for high profile vehicles. Loose items will be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Petrucelli
075 WWUS76 KMFR 112200 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 200 PM PST Thu Jan 11 2018 ORZ021-022-112300- /O.CAN.KMFR.HW.W.0001.000000T0000Z-180112T0000Z/ South Central Oregon Coast-Curry County Coast- 200 PM PST Thu Jan 11 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Medford has cancelled the High Wind Warning. The front has moved onshore and winds along the coast are diminishing. $$ ORZ030-031-120900- /O.CON.KMFR.HW.W.0001.000000T0000Z-180112T0900Z/ /O.CON.KMFR.WI.Y.0002.000000T0000Z-180112T0900Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel, Lakeview, and Valley Falls 200 PM PST Thu Jan 11 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM PST FRIDAY... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST FRIDAY... * Winds...In the warning area...South to southwest 35 to 45 mph with gusts to 65 mph. In the advisory area...south to southwest 25 to 35 mph with gusts to 45 mph. * Timing...Winds will peak this afternoon and evening, then diminish later tonight. * Locations in the High Wind Warning include...Portions of Highway 395 between Valley Falls and Alkali Lake, portions of Highway 140 east of Lakeview and west of Adel, portions of Highway 31 between Paisley and Silver Lake including Summer Lake, Highway 20 in Lake County, Winter Rim, and the Warner Mountains. * Locations in the Wind Advisory include...Silver Lake, Paisley, Alkali Lake, Wagontire, Fort Rock, Adel, Valley Falls, and roadways in those areas. * Impacts...Steering will become more difficult due to crosswinds and wind gusts, especially for high profile vehicles. Loose items will be blown about. High profile vehicles should consider delaying travel in the high wind warning area during the valid time period. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ085-120900- /O.CON.KMFR.WI.Y.0002.000000T0000Z-180112T0900Z/ Modoc County- 200 PM PST Thu Jan 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST FRIDAY... * Winds...South to southwest 35 to 40 mph with gusts 45 to 55 mph. * Timing...Winds will peak this afternoon and evening, then diminish later tonight. * Locations include...Highway 299 on Cedar Pass, the Warner Mountains, and portions of the Modoc Plateau near Perez. * Impacts...Steering is likely to become more difficult due to crosswinds and wind gusts, especially for high profile vehicles. Loose items will be blown about. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Stockton
046 WWUS76 KMFR 120853 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1253 AM PST Fri Jan 12 2018 ORZ030-031-121000- /O.EXP.KMFR.HW.W.0001.000000T0000Z-180112T0900Z/ /O.EXP.KMFR.WI.Y.0002.000000T0000Z-180112T0900Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- Including the cities of Adel, Lakeview, and Valley Falls 1253 AM PST Fri Jan 12 2018 ...HIGH WIND WARNING WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... ...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... Winds will continue to gradually lower overnight. $$ CAZ085-121000- /O.EXP.KMFR.WI.Y.0002.000000T0000Z-180112T0900Z/ Modoc County- 1253 AM PST Fri Jan 12 2018 ...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING... Winds will continue to gradually lower overnight. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Jan 10, 8:35 AM PST, 5 hours 55 minutes earlier.
Area forecast discussion, Jan 10, 8:35 AM PST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
835 AM PST Wed Jan 10 2018
.UPDATE...Current radar observations are showing the overall
shower activity decreasing from northwest to southeast. This trend
will continue through today. The overall forecast remains on
track and have made no changes to the immediate term.
The main forecast challenge for today are the winds east of the
Cascades for possible advisory/high wind impacts. Additionally,
the long term forecast will have a few challenges as well as the
pattern becomes active again. -Schaaf
&&
.PREV DISCUSSION... /Issued 517 AM PST Wed Jan 10 2018/
DISCUSSION...
It's beginning to look a lot more like winter across the forecast
area this morning as light snow has been falling at elevations above
about 3500-4000 feet. We expect to see light accumulations of a
half an inch to as much as 4 inches at elevations above 3500 feet
today. Most of the snowfall is expected to occur this morning as
a shortwave trough rides through on northwest flow associated with
the western side of a larger scale upper level trough currently
over the western United States. Snow levels are expected to rise
to between 5000 feet on the east side to as high as 7kft in the
Mount Shasta area this afternoon, but precipitation will fade off
to mostly a light drizzle to light snow flurries by then.
Tonight through Friday another shortwave trough of low pressure
will move into the Pacific Northwest, but we'll be on the southern
end of this one, so will mostly see orographically enhanced
precipitation in a westerly flow. Snow levels look as if they will
be mostly in the 6kft to 7kft range during this time period.
Precipitation amounts are likely to be generally light at a
quarter of an inch or less, except in the Cascades north of
Highway 140, in the Umpqua Basin, along and near the coast, Coast
Range, and from the Marble Mountains westward, where moderate
half inch to one inch totals are anticipated.
It should be noted that a period of moderate to strong and gusty
winds is anticipated across the mountains and east side Thursday
into early Friday morning. Therefore, a wind advisory has been
issued for that time period for portions of eastern Klamath, most
of Lake, and some of Modoc County. A High Wind Watch has been
issued for portions of that same area due to the possibility of
wind gusts near 60 mph. Model guidance suggests 700MB winds in the
55 to 70 knot range, peaking Thursday afternoon and evening. Have
elected to let the day shift decide if this watch should be
upgraded to a warning or not, as MOS guidance is split as to
whether or not it will reach warning levels. At this point,
advisory level winds look most likely outside of the mountains,
which generally means wind gusts 45 to 55 mph for the mentioned
areas. Please see our text product NPWMFR on our web page and
our detailed hazards page for further details.
Model guidance is still well agreed on a significant warm-up
occuring across the forecast area later Friday through Monday,
January 15th ahead of a strong jet stream that's very likely to
bring a parade of frontal systems through the forecast area next
week. Dry weather is expected Friday through Sunday. Free air
temperatures at 5kft are expected to reach 46 to 57 degrees
Fahrenheit this weekend with an east to west pressure gradient in
place. Therefore, areas that get downslope warming under an east
and southeast flow could experience some mild temperatures,
generally in the 60 to 70 degree range. Places that have this
potential are the Brookings area and Curry Coastal Mountains,
Ashland, Sawyers Bar, and Mount Shasta City. The current official
forecast in these areas is a bit cooler, as models have wavered on
how much high cloud cover and east wind we'll experience.
Regarding Monday through the rest of next week, confidence is high
that we'll see a parade of strong Pacific storm systems with wet
to very wet weather across the area. There still remain questions
around how fast snow levels will drop, with the deterministic GFS
and GEFS members indicating higher heights/warmer conditions,
especially with the initial storm system Monday into Tuesday.
However, the ECMWF has stuck to its guns in showing snow levels
dropping to around 4kft as early as next Tuesday morning. The
Weather Prediction Center's PMDEPD indicated that they prefer
leaning more toward the colder and faster ECMWF solution. Made
little change to the forecast for that time period, as consensus
still seems the best path to follow- this resulted in an increase
in the snow level range in the forecast due to higher model
spread.
By the morning of Thursday, January 18th the operational models
of the both the ECMWF and GFS indicate snow levels down around
4kft as the next frontal system swings in from the Pacific.
Therefore, confidence is growing that our snowpack will start to
build appreciably next week. Currently, CPC's 8-14 day forecast
and longer range models suggest the wet weather and near normal
temperatures is likely to stick around. We'll keep an eye on it,
as forecasts beyond 10 days this winter have, thus far, had a
tendency to change to less wintry as that time nears. BTL
AVIATION...10/06Z TAF CYCLE...A warm front will lift northward into
the area this morning with widespread light rain and total higher
terrain obscuration. Ceilings/visibilities will likely lower at the
TAF sites to MVFR with isolated IFR during this time frame with some
light snow possible at Klamath Falls. Conditions will slowly improve
to mostly VFR Wednesday afternoon, but with partial terrain
obscuration persisting. There will be some clearing this evening
into Thursday morning, but with increasing winds confidence is not
high that fog and low stratus will develop by Thursday morning. Sven
MARINE...Updated 230 AM PST Wednesday 10 Jan 2018...High pressure
offshore will weaken tonight. A weak front will move onshore late
tonight. A stronger front will move onshore Thursday. The models are
in pretty good agreement showing a onshore component at 925mb with
winds between 50-55 kts peaking around 10 am pst Thursday. Meanwhile
boundary layer winds show gale force winds during the same time
period. With models showing stronger winds with gales likely have
gone with a gale warning for Thursday, and with the onshore
component of the 925 mb winds, these should tuck up close to the
coast.
There will be two moderate to heavy swell events. The first will
begin Thursday and peak Thursday night. The latest model runs have
significantly increased the swell, and now it is forecast to peak at
18 feet at 16 seconds Thursday night. A Hazardous Seas Warning has
been issued, and these conditions will likely support High Surf
Advisory conditions. That will be issued later if the current
forecast persists.
The second round of heavy swell will occur Sunday night and it is
forecast to peak at 15 feet at 18 seconds.
Looking further out, both the EC and GFS support a strong front
moving onshore next Wednesday with areas of storm force winds. Stay
tuned. -Petrucelli/Sven
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 4 AM Thursday to 4 AM PST Friday for
ORZ030-031.
High Wind Watch from late tonight through late Thursday night
for ORZ030-031.
CA...Wind Advisory from 4 AM Thursday to 4 AM PST Friday for CAZ085.
Pacific Coastal Waters...Small Craft Advisory from 10 PM this evening to 4 AM PST
Thursday for PZZ350-356-370-376.
Gale Warning from 4 AM to 4 PM PST Thursday for
PZZ350-356-370-376.
Hazardous Seas Warning from 4 AM Thursday to 10 AM PST Friday
for PZZ350-356-376.
Hazardous Seas Warning from 4 PM Thursday to 10 AM PST Friday
for PZZ370.
BMS/BTL/SBNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 2:20 AM PST | Gale Warning | MFR | 36 hr | |
| Jan 10, 2:20 AM PST | Hazardous Seas Warning | MFR | 50 hr | |
| Jan 10, 3:19 AM PST | High Wind Watch | MFR | Klamath, Lake | 11 hr |
| Jan 10, 3:19 AM PST | Wind Advisory | MFR | Klamath, Lake | 46 hr |
| Jan 10, 2:30 PM PST | High Surf Advisory | MFR | Coos, Curry, Douglas | 38 hr |
Nearby
High Wind Warnings in Oregon, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.